Isoniazid overdose: a case series, literature review and survey of antidote availability

Citation metadata

Authors: Graeme Maw and Peter Aitken
Date: July 2003
From: Clinical Drug Investigation(Vol. 23, Issue 7)
Publisher: Wolters Kluwer Health, Inc.
Document Type: Article
Length: 3,601 words
Lexile Measure: 1580L

Document controls

Main content

Abstract :

Tuberculosis has re-emerged as a significant public health threat over the last decade both globally and within Australia. This is thought to be largely due to the HIV epidemic, a growing itinerant population, and immigration. The antibiotic isoniazid remains an integral part of drug therapy. With the numbers of patients receiving isoniazid remaining high, the number of cases of acute poisoning is expected to be significant. This paper presents a series of two cases of isoniazid poisoning presenting to a tertiary referral centre in North Queensland. Isoniazid toxicity produces a triad of coma, metabolic acidosis and seizures. The seizures are often refractory to traditional antiepileptics. A specific antidote is available (pyridoxine [vitamin B6]) and both patients were administered this as part of their treatment. We also surveyed all hospitals in Australia with an accredited adult Emergency Department to assess the availability of pyridoxine.

Source Citation

Source Citation   

Gale Document Number: GALE|A199865812